Reclast found to cause abnormal heart rhythms

An osteoporosis drug with the potential to cut the risk of spine fractures by 70 percent and the chance of hip fractures by 41 percent, has been found to have an adverse side effect on some women.

Researchers say the drug Reclast which is produced by Novartis, which is given once a year, reduces the risk of broken bones for three years but it may spark an abnormal heart rhythm in some patients.

The study leader Dr. Dennis Black of the University of California San Francisco, says Reclast represents an excellent alternative for those who cannot or do not want to take oral drugs; however serious atrial fibrillation, an abnormal heart rhythm that can increase the risk of stroke, was found to be nearly three times more common among women taking Reclast.

Of 3,889 volunteers using the drug and 3,876 given placebo injections, one in 77 Reclast patients developed the problem.

Dr. Black says for the first time, women have the option of being treated once a year for osteoporosis, instead of having to remember to take a weekly pill.

Reclast represents an excellent alternative for those who cannot or do want to take oral drugs and is already approved in more than 50 countries to treat the abnormal bone growth of Paget's disease.

One injection of Reclast has been shown in studies to increase bone density for a year, whereas conventional oral drugs as a rule produce a 40 to 50 percent reduction in spine bone breakage.

Reclast is currently under review in the U.S. for osteoporosis; outside the United States it is called as Aclasta.

Reclast also produced other side-effects with 31.6 percent of recipients experiencing fever, joint and muscle pain, headache, or flu-like symptoms after their injections, compared to 6.2 percent who got placebo injections.

But the chance of having any of those symptoms dropped to 6.6 percent with the second yearly injection, and 2.8 percent with the third.

A once-a-year treatment for osteoporosis is preferred by doctors because patients do not always take other medication regularly.

A similar effect has been seen with Merck's equivalent Fosamax which is the same class of drug but is taken in an oral form.

Fosamax, is used by an estimated 1.8 million American women but a study by Dr. Steven Cummings of California Pacific Medical Center Research Institute has found a 50 percent higher risk of the serious heart rhythm in women who took the daily pill.

The study involving 6,459 women, half of whom took Fosamax while the other didn't, found there appeared to be 50 percent more risk of the serious heart rhythm in women taking the pill than among those who didn't take it; about half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.

Experts say this is a cause for concern and must be given serious consideration, while the researchers say it is unclear if the side-effects are a random event or the true effects of the drug or if the risk applies to other drugs in the class known as biphosphonates.

Osteoporosis affects millions of women worldwide, with more than 50 million women in the United States, Europe and Japan suffering from the ailment.

The two reports are published in the current issue of The New England Journal of Medicine.

Advertisement

Comments

  1. Jenny Jenny United States says:

    My 92 year old mother was given the shot Reclast and immediately experienced flu-like symptoms as well as stomach pain.  She suffered for a few weeks with major stomach pain.  Tests were performed and it was discovered that she has an ulcer, not bacterial based.  She has an extremely well balanced diet, and even exercises her mind and body.  No doubt in my mind that her ulcer was caused by Reclast.  I am appalled that her doctor administered a shot that lasts in the body for one year.  In discussion with the dr. he justified his procedure indicating that mom had osteoporosis.  However, there are other meds to be prescribed that are short term.  

  2. karrielou karrielou United States says:

    I'm 59 and 1 week after I took the first dose of reclast I ended up in the emergency room with severe pain in my bones and sustained muscle spasms all down my back and neck. Sometimes my head would jerk with a neck spasm. It was as painful as labor. The lymph glands in my neck were swollen and painful to touch. I had a tremor in both hands which is still not gone completely, 6 weeks later. I had polio and now my legs are even weaker. I discovered that there are many, many "after marketing" reports and that the CDC in Atlanta is collecting side effect info. The low incidence of serious side effects and calling one "flu-like joint pain" is very misleading. The drug rep told my doctor that my reaction was rare, only 2% have it but in other information I found there were %ages for pain and other problems in the 24% range. Please be careful!

  3. linda linda United States says:

    I had my second reclast in February. The next day I started to have symptoms that became unbearable.  The muscle pain, dehydration, muscle cramps, edema, brownish coating on my tongue, etc.  I went to my doctor and told him I was having a reaction to reclast, he didn't believe me.  

    I finally got another apt. with a doctor, who confirmed that my symptoms were from reclast.  I could not get any pain medication because pain medications have phosphates in them.  Reclast is part of the bisphosphorates group and the pain medication would have added more of this chemical into my body and prolonged my misery.  
    The doctor prescribed a muscle relaxer(cyclobenzaprine) and told me to drink lots and lots of water.  

    I thought, if I can't have pain killers because of the phosphates, what else is in my house that I'm eating and drinking that has phosphates in them.  To my surprise, lots of food and drinks (pop the worst.  I eliminated all things with phosphates, phosphorus, and salt from my diet and started to feel better in 3 day.  Not by any means over with this ordeal, but hopeful the pain will become controlled and I can get on with my life.

  4. Linda Linda United States says:

    I am 58 and have had Reclast infusions for the past two years, with flu like symptoms, a worsening of my fibromyalgia for several weeks, and then okay. For the first time since receiving Reclast, I had an exam and a doctor listened to my heart and commented about hearing a clicking sound. So I mentioned this to the rheumatologist and he listened, said he heard it and also said there was an irregular heartbeat.  Recommended seeing a cardiologist or internist for a physical exam, which was way over due.  I was supposed to have my next reclast, but he said the osteo had worsened this year and to wait on the Reclast.  Now I see, after reading, that irregular heartbeat has been showing up after these treatments.  I have never ever had any heart issues in my life.  That's why the dr. decided not to go ahead with Reclast, but said nothing about the heart issue to me.  What else don't they tell you about the medications they make money on?

  5. Angie Hale Angie Hale United States says:

    My mother was 81, has been eating healthy all her life, salmon, salads, chicken, etc.  Regular Dr visits with clean bill of health, except for osteoporosis.  She had her 2nd infusion of Reclast in May, 2 wks later she suffered a heart attack.  Next thing, (no blockage, by the way) complete heart deterioration, a-fib, valves shot..big anyurysm.  One month later, she is gone.  How can a healthy heart just deteriorate like that so quickly?  My family is having a seriously hard time wrapping our brains around this.  Go figure?

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Review: Plant-based athletes benefit from improvements in heart health, performance, and recovery